Nevada, 2011Flash Flood and Lightning Strike in Nevada, July 29 to 31, 2011
July 29 to 31, 2011 · NWS VEF · 2 events in 1 county or zone
Another push of monsoon moisture fueled more thunderstorms across the Mojave Desert and southern Great Basin. Several storms produced flash flooding, and there was also isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another push of monsoon moisture fueled more thunderstorms across the Mojave Desert and southern Great Basin. Several storms produced flash flooding, and there was also isolated severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 29, 2:45 PM PST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 29, 2:45 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT FRI JUL 29 2011
.SYNOPSIS...MOISTURE SPREADING FROM NORTHERN MEXICO UP ACROSS THE
ENTIRE REGION WILL LEAD TO EXPANDING COVERAGE OF THUNDERSTORMS EACH
DAY THROUGH THE WEEKEND. DRIER AIR WILL BEGIN TO PUSH INTO
CALIFORNIA MONDAY AND WORK EAST BY MID-WEEK...LIMITING THUNDERSTORMS
TO MAINLY MOHAVE COUNTY BY WEDNESDAY.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...THUNDERSTORMS CONTINUED
TO EXPAND ACROSS THE REGION THIS AFTERNOON AND THIS LOOKS TO BE THE
BEGINNING OF AN ACTIVE PERIOD THROUGH MONDAY. THE SOUTHEAST TO
SOUTHERLY FLOW ALREADY IN PLACE WILL CONTINUE TO PULL UP MOISTURE
FROM NORTHERN MEXICO. WIDESPREAD PRECIPITABLE WATER VALUES OF 1.5
INCHES OR MORE ARE EXPECTED TO BE IN PLACE ACROSS MOST OF THE REGION
BY SATURDAY MORNING. THUS...HEAVY RAIN WILL BE POSSIBLE WITH ANY
STORMS AND LIGHT STEERING FLOW WILL KEEP STORMS SLOW MOVING.
ALTHOUGH THERE WILL LIKELY BE SOME UPPER LEVEL DISTURBANCES MOVING
UP ACROSS THE REGION AT SOME POINT...THERE IS NOTHING READILY
APPARENT THE NEXT 24 HOURS TO LATCH ONTO WHICH WOULD ACT AS A
FOCUSING MECHANISM ASIDE FROM OROGRAPHICS. SINCE THE SOUTHERN SIERRA
WILL BE THE MOST OBVIOUS AREA FOR NUMEROUS THUNDERSTORMS...A FLASH
FLOOD WATCH WAS ISSUED SATURDAY AND SUNDAY. THE EASTERLY WAVE OVER
WEST TEXAS AND SOUTHERN NEW MEXICO IS FORECAST TO SLOWLY LIFT UP
THROUGH EASTERN ARIZONA AND WESTERN NEW MEXICO...SO IT SHOULD HAVE
LITTLE EFFECT ON OUR FORECAST AREA. THE NAM DOES INDICATE A WEAK
INVERTED TROUGH MOVING UP ACROSS THE REGION SUNDAY AND CONVECTION IS
FORECAST TO EXPAND ACCORDINGLY. OTHERWISE...WILL HAVE TO TAKE IT
DAY-BY-DAY AND WATCH BOUNDARY INTERACTIONS AND OTHER POTENTIAL
FOCUSING POINTS FOR CONVECTION.
.LONG TERM...TUESDAY THROUGH FRIDAY...AN UPPER TROUGH WILL CONTINUE
TO MOVE TOWARDS THE PAC NW ON TUESDAY. THE MODELS ESSENTIALLY SPLIT
ONE PIECE OF THIS TROUGH OFF AND EJECT IN NORTHEAST TOWARDS THE
NORTHERN ROCKIES ON WEDNESDAY INTO THURSDAY BUT STILL MANAGE TO
LEAVE THE MAIN TROUGH AXIS BEHIND ALONG THE WEST COAST WHICH LOOKS
TO SIT THERE THROUGH NEXT WEEKEND. THIS WILL RESULT IN A SOUTHWEST
FLOW ALOFT ACROSS OUR AREA FROM LATE TUESDAY MORNING INTO NEXT
WEEKEND. DRIER AIR WILL GRADUALLY SPREAD EASTWARD WITH TIME. TUESDAY
LOOKS TO REMAIN MOIST AND UNSTABLE FROM THE SPRING MOUNTAINS OF
SOUTHERN NEVADA EASTWARD AND THUS WE KEPT IN SLIGHT CHANCE TO CHANCE
POPS OVER THESE AREAS WITH GHOST POPS AND SOME HIGHER ELEVATION
SLIGHT CHANCE POPS IN AREAS TO THE WEST. BY WEDNESDAY A CONTINUED
EASTWARD MOVEMENT OF DRIER AND STABLE AIR IS EXPECTED AND POPS WERE
CONFINED TO AREAS OF MOHAVE COUNTY AWAY FROM THE COLORADO RIVER AND
FAR EASTERN LINCOLN COUNTY. FOR THURSDAY AND FRIDAY WHILE SOME
MID-LEVEL MOISTURE REMAINS OVER MOHAVE COUNTY...FORECASTED LIFTED
INDEX VALUES OFF THE GFS WERE POSITIVE AND THUS I REMOVED THE
MENTION OF THUNDERSTORMS FROM THE FORECAST THERE AND KEPT THEM OUT
OVER THE REMAINDER OF THE FORECAST AREA. BY NEXT WEEKEND...THE FLOW
ALOFT MAY START TURN MORE SOUTHERLY ALLOWING FOR ADDITIONAL MOISTURE
TO RETURN TO THE AREA. TEMPS WERE GENERALLY KEPT ON A SLOW UPWARD
TREND THROUGH THIS PERIOD...WITH READINGS AT OR A LITTLE BELOW
NORMAL ON TUESDAY AND WEDNESDAY...THEN ABOVE NORMAL BEYOND THAT AS
DRIER AIR SPREADS IN AND SUNSHINE SHOULD BECOME MORE ABUNDANT.
&&
.AVIATION...FOR MCCARRAN...THE MAIN ISSUE THIS EVENING WILL BE THE
POTENTIAL FOR TSRA AND TSRA OUTFLOW BOUNDARIES AT THE AIRPORT
COMPLEX. WHILE IT SHOULD STAY DRY AT THE AIRPORT...WINDS FROM
THUNDERSTORM ACTIVITY AROUND THE AIRPORT COULD CAUSE WINDS TO BECOME
GUSTY AND ERRATIC FROM WHAT THE TAF SHOWS. OTHERWISE WINDS SHOULD
TREND TOWARDS TYPICAL DIURNAL DIRECTIONAL TRENDS THROUGH SATURDAY
EVENING. TSRA WILL BE POSSIBLE AGAIN IN AROUND THE LAS VEGAS VALLEY
ON SATURDAY...ESPECIALLY IN THE AFTERNOON AND EVENING. GUSTY AND
ERRATIC WINDS AS WELL AS REDUCED VSBY AND CIGS WILL BE POSSIBLE IN
AND NEAR TSRA. OVERALL SCT-BKN CLOUDS THROUGH SATURDAY EVENING AOA
14K FEET...WITH BASES AS LOW AS 8K-12K FEET AT TIMES. ALL OF THE
APPROACH CORRIDORS COULD SEE TSRA THIS EVENING AND AGAIN ON
SATURDAY ESPECIALLY IN THE AFTERNOON AND EVENING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE MAIN ISSUE THIS EVENING AND AGAIN SATURDAY
ESPECIALLY IN THE AFTERNOON AND EVENING WILL BE SCT SHRA AND TSRA
ACROSS THE AREA WITH THE HIGHEST CHANCES FOR ACTIVITY OVER THE
HIGHER ELEVATIONS. GUSTY AND ERRATIC WINDS AND REDUCED CIGS AND VSBY
WILL BE POSSIBLE IN AND NEAR ANY TSRA. OTHERWISE WINDS WILL FAVOR
TYPICAL DIURNAL DIRECTIONAL TRENDS THROUGH SATURDAY EVENING. MAINLY
SCT-BKN CLOUDS AOA 12K-16K FEET WITH BASES AS LOW AS 8K-12K FEET AT
TIMES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
ADAIR/STACHELSKI
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 4:04 AM PST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
504 AM PDT FRI JUL 29 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-301000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
504 AM PDT FRI JUL 29 2011 /504 AM MST FRI JUL 29 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR AS MONSOON MOISTURE
INCREASES FROM THE SOUTHEAST. THE THREAT FOR HAZARDOUS WEATHER IS
LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE THREAT OF HAZARDOUS WEATHER INCREASES SATURDAY THROUGH MONDAY
AS THERE IS A HIGHER PROBABILITY OF SHOWERS AND THUNDERSTORMS.
THERE WILL BE A GREATER THREAT OF FLASH FLOODING FROM HEAVY
RAINFALL. STORMS WILL ALSO PRODUCE GUSTY WINDS WHICH COULD CATCH
SOME BOATERS OFF GUARD ON AREA LAKES AS WELL AS DANGEROUS
LIGHTNING. THE HIGHER HUMIDITY VALUES WILL LEAD TO A FEELING OF
GREATER DISCOMFORT.
DRIER AIR MOVING INTO CALIFORNIA EARLY IN THE WEEK WILL
EVENTUALLY LIMIT ANY THUNDERSTORMS TO MOHAVE COUNTY BY THE MIDDLE
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 29, 2:12 PM PST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 2 W ASPENDELL 37.23N 118.61W
07/29/2011 E0.25 INCH INYO CA TRAINED SPOTTER
PEA SIZE HAIL WAS REPORTED AT THE LAKE SABRINA BOAT
LANDING.
&&
STACHELSKILightning, Esmeralda
- When
- July 29, 7:00 PM PST
- Where
- Esmeralda County, 133.2 mi NW of Cactus Spgs
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.738, -117.654
Lightning struck and set fire to a power pole along a dirt road near Silver Peak.
Flash Flood, Esmeralda
- When
- July 31, 1:23 PM PST to 3:00 PM PST
- Where
- Esmeralda County, 0.81 mi ENE of Lida to 1.47 mi ENE of Lida
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.454, -117.486
Rocks, mud, and a lot of water were on Highway 266 near Lida.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 29, 20115 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, July 29 to 31, 20111 death · 2 injured · $6,000 · 52 kt wind · 5 events
- Dense Fog in Nebraska, July 29, 20111 death · 1 event
- Tornado and Hail in New York, July 29, 2011$305,000 · EF1 · 12 events
- Tornado and Hail in Montana, July 29, 2011$750,000 · EF0 · 16 events
- Hail and Damaging Winds in New Jersey, July 29, 2011$626,000 · 1 in hail · 18 events
- Flash Flood and Hail in North Dakota, July 29 to 30, 2011$361,000 · 2.5 in hail · 23 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 20111 injured · $167,000 · EF1 · 6 events
- Flash Flood and Hail in Arkansas, July 29 to 31, 2011$389,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Wind in California, July 29 to 31, 2011$312,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, July 29, 2011$276,000 · 65 kt wind · 4 events
- Damaging Winds in Illinois, July 29, 2011$108,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322860, 322864.